Winter Storm, Stafford
- When
- February 23, 1:00 AM CST to 10:00 AM CST
- Where
- Stafford forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
A strong winter storm moved from eastern Colorado to southern Kansas bringing blizzard conditions and a swath of heavy snow. Most of southwestern Kansas was blanketed with a least 2 to 5 inches of snow, with a much heavier band centered along and 45 miles either side of a line from Kiowa through Coldwater, to Cimarron and Scott City where 10 to 14 inches were reported.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong winter storm moved from eastern Colorado to southern Kansas bringing blizzard conditions and a swath of heavy snow. Most of southwestern Kansas was blanketed with a least 2 to 5 inches of snow, with a much heavier band centered along and 45 miles either side of a line from Kiowa through Coldwater, to Cimarron and Scott City where 10 to 14 inches were reported. Within this general area, a 20 mile wide band of 14 to 16 inch accumulations were common, extending from 10 miles south of Dodge City, through Coldwater to near Kiowa in Barber county. The largest amount reported was 17 inches by an observer at Sun City.Many roads and highways were closed, numerous churches cancelled services and many schools closed the following Monday. Many dozen vehicle accidents were reported due to snowpacked roads and poor visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 22, 4:00 PM CST, 9 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CST SAT FEB 22 2003 DAYS 1-2... THE PREVIOUS FCST PACKAGE LOOKS PRETTY MUCH ON TARGET SO ONLY A FEW CHANGES WILL BE NEEDED. THERE WAS A GOOD SURGE OF SHALLOW COLD AIR OVERNIGHT AS HINTED AT BY YESTERDAYS MESOETA. OF COURSE THE MAGNITUDE OF THE SURGE WAS WAY UNDERDONE. SHORTWAVE TROUGH OVER THE INTERMOUNTAIN WEST THIS MORNING WAS STILL DIGGING TO THE SOUTHEAST. THIS FEATURE IS FINALLY ONSHORE SO THE SHORT RANGE MODELS SHOULD FINALLY BE CATCHING UP. AS THIS TROUGH APPROACHES TONIGHT, THE MID-LEVELS WILL RAPIDLY SATURATE AS STRONG MID-LEVEL ISENTROPIC LIFT COMMENCES. EVEN THOUGH THIS WAVE IS VERY PROGRESSIVE, THE PRESENCE OF DEEP COLD AIR ACROSS KANSAS WILL ACT AS A LIFTING AGENT. THE CURRENT FCST LOOKS ON TRACK WITH WINTER STORM WATCH FOR NE 2/3 OF THE CWA. WE SHOULD HAVE A 3 TO 6 HOUR PERIOD OF MODERATE TO HEAVY SHOW. EVEN IF THE AVN QPF IS CUT IN HALF, THIS WOULD STILL GIVE A SWATH OF .2 TO .35 LIQUID FROM DDC AND POINTS NORTH AND EAST. SINCE MID-LEVEL TEMPS WILL BE QUITE COLD, THE RATIOS WILL BE AROUND 15 OR 20 TO 1. SO .2-.35 INCHES OF LIQUID WOULD YIELD 4-6 INCHES OF SNOW. AMOUNTS WILL OF COURSE BE LOCALLY HIGHER IN THE HEAVIER BANDS. EVEN IF AMOUNTS ARE LESS, GUSTY WINDS AT 25 TO 35 MPH SUNDAY MORNING WILL JUST MAKE CONDITIONS WORSE. TEMPS LOOK PRETTY MUCH ON TRACK THROUGH MONDAY. WE DID TWEAK THEM DOWN, ESPECIALLY IN THE WEST WHERE UPSLOPE FLOW WILL ENHANCE THE COOLING. THE ETA 2M TEMPS ARE WAY TOO WARM. INSPECTION OF ETA FCST SOUNDINGS SHOW DRY ADIABATIC LAPSE RATES UP TO 850MB, WITH EVEN A SUPER LAYER NEAR THE GROUND, WHICH WILL NOT HAPPEN. DECIDED AT THE LAST MINUTE TO POST AN ADVISORY FOR THE SW KS COUNTIES OF HAMILTON, KEARNY, MEADE, HASKELL AND GRANT. DAYS 3-7... LATEST DIAGNOSTICS SHOW A PRETTY OMINOUS WEEK AHEAD FOR THE CENTRAL HIGH PLAINS. ON THE PLANETARY SCALE GLOBAL ANGULAR MOMENTUM IN THE WESTERLIES IS NOW ON THE DECLINE AGAIN WHILE OLR ANOMALIES ARE FINALLY BEGINNING TO SHOW SOME RESPONSE FOR THE HUGE AREA OF TROPICAL CONVECTION LOCATED FROM MALAYSIA EASTWARD ALONG THE ITCZ TO NEAR THE DATELINE. THE LARGE SCALE MODELS CONTINUE TO WRESTLE WITH THE TROPICAL CONVECTION FEEDBACK PROBLEM WITH THE ECMWF PROBABLY BEST ABLE TO HANDLE THE EFFECTS. THE CLEAR SIGNAL IS FOR A GULF OF ALASKA RIDGE AS RAPID AMPLIFICATION OF THE FLOW CONTINUES UNABATED AND THE MODELS ALL PLAY CATCH UP WITH THIS PATTERN. TO MAKE A LONG STORY SHORT, A DEEP AND BROAD UPPER TROUGH ACROSS MOST OF THE CONUS IS THE FAVORED SOLUTION WITH MINORS IN THE FLOW NOT RESOLVABLE ON THESE SCALES. WHAT IS CERTAIN IS THAT THE COLD ARCTIC AIR MAKING ITS WAY INTO THE CONUS EAST OF THE ROCKIES WILL BE AROUND FOR SOME TIME TO COME. IT WILL BECOME EVEN MORE STUBBORN IN AREAS WHERE THERE IS SIGNIFICANT SNOW PACK AS WILL BE THE CASE OVER MUCH OF MY FORECAST AREA AFTER TONIGHT AND SUNDAY. WILL ADJUST TEMPERATURES ACCORDINGLY. THE MODELS HAVE BEEN CONSISTENT IN DEVELOPING A WARM AIR ADVECTION PATTERN FORCED BY A LEE LOW FOR LATER IN THE COMING WEEK. THAT WILL PROBABLY HAPPEN BUT WILL BE SEVERAL HUNDRED FEET ABOVE THE ARCTIC COLD DOME AND ONLY SERVE TO FORCE MORE WINTER PRECIPITATION, NOT TO WARM TEMPERATURES. WILL DEFINITELY STICK WITH FROZEN PRECIPITATION UNTIL WEDNESDAY WHEN WARM ADVECTION ABOVE THE COLD DOME MAY PRODUCE SOME FREEZING PRECIPITATION FOR A WHILE OVER THE SNOW PACK BEFORE TURNING TO ALL SNOW AGAIN AS DYNAMIC COOLING ALTERS THE VERTICAL TEMPERATURE PROFILE AND ANOTHER ARCTIC SURGE MOVES IN FOR THURSDAY AND FRIDAY. FINCH/JOHNSON PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 21 21 7 8/ 100 80 0 0 GCK 19 19 8 9/ 100 100 30 30 EHA 21 21 8 10/ 60 60 30 30 LBL 22 22 9 10/ 90 70 30 30 HYS 19 19 5 7/ 100 100 0 0 P28 24 24 8 11/ 90 100 0 0 .DDC...KSZ030-031-043>046-063>066-077>081-088>90 WINTER STORM WARNING FOR SATURDAY NIGHT AND SUNDAY.
KSZ030-031-043>046-061>066-074>081-084>090-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 530 PM CST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WINTER STORM SYSTEM WILL IMPACT MUCH OF SOUTHWEST KANSAS TONIGHT WITH HEAVY SNOW AND STRONG WINDS. A WINTER STORM WARNING HAS BEEN ISSUED FOR LATE TONIGHT INTO SUNDAY AFTERNOON FOR AREAS ALONG AND EAST OF A LINE FROM SCOTT CITY TO GARDEN CITY TO ASHLAND FOR ACCUMULATIONS OF 5 TO 7 INCHES OF SNOW ALONG WITH CONSIDERABLE BLOWING AND DRIFTING SNOW. A WINTER WEATHER ADVISORY HAS BEEN POSTED ALSO FOR LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR AREAS ALONG AND EAST OF LINE FROM SYRACUSE TO ULYSSES TO LIBERAL AND EAST UP TO THE WARNING AREA FOR 3 TO 5 INCHES OF SNOW WITH BLOWING AND DRIFTING SNOW. HAZARDOUS TRAVEL CONDITIONS WILL RESULT BY MIDNIGHT TONIGHT. IF TRAVEL IS NECESSARY LATE TONIGHT, BE PREPARED FOR SUBSTANTIALLY REDUCED VISIBILITY IN SNOW AND BLOWING SNOW TO LESS THAN ONE QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BLOWING AND DRIFTING SNOW WILL CONTINUE DURING THE DAY SUNDAY ON STRONG NORTHERLY WINDS, WHICH MAY PRODUCE AREAS OF HAZARDOUS TRAVEL CONDITIONS. A BITTERLY ARCTIC AIRMASS WILL INVADE SOUTHWEST KANSAS WITH HIGH TEMPERATURES 30 TO 40 DEGREES BELOW THE AVERAGE. A SERIES OF STRONG UPPER LEVEL DISTURBANCES WILL MOVE INTO THE PLAINS BY MID- WEEK WHICH WILL INCREASE THE CHANCES FOR SNOW OR FREEZING PRECIPITATION AROUND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AND TRAVEL CONDITIONS LATE TONIGHT AND SUNDAY. 06
The national radar mosaic for the moment the first event began.
27 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342284, 5343884, 5343885, 5343886, 5344268, 5344269, 5344270, 5344271, 5344272, 5344273, 5344274, 5344275, 5344276, 5344277, 5344278, 5344279, 5344280, 5344281, 5344282, 5344283, 5344284, 5344285, 5344286, 5344287, 5344288, 5344289, 5344290.